What is
Ozempic Face?

The news is full of stories about Ozempic. It’s a glucagon-like peptide-1 receptor agonist drug (GLP-1) developed to help treat patients with type 2 diabetes. It does lower the amount of sugar in the blood, but it also has an effect that starts to gain attention. It helped people to lose weight. It’s been so effective at helping people lose weight that it is frequently prescribed off-label.

The weight loss has had several positive effects on the body. However, it can also be responsible for the so-called Ozempic face. This is the look that a patient’s face gets as they progress on Ozempic and lose a substantial amount of weight.

Weight Loss and Ozempic Face

When Ozempic is prescribed for weight loss, it’s most often for those who are obese. These patients will have a lot of fat stored on their faces when they start the medication. Many people look forward to losing facial fat and want a new look.

Ozempic can cause a significant amount of weight loss, and this can have a lot of different effects on the way the face and body look. Ozempic face happens because there is rapid weight loss that takes some of the fat out of the face. When this happens, it can cause some of the skin on the face to sag from the quick loss of fat.

The term “Ozempic face” was coined by a NYC dermatologist who saw this effect daily in patients he worked with. It’s become a common way to describe the specific effects that the medication has on the face that change the way it looks. It’s been a surprising side effect that most people weren’t expecting from the drug. There’s also a sagging appearance that the backside can get, leading to the term “Ozempic butt.” Seeing these changes can disappoint patients who weren’t expecting them, but the weight loss is still essential for their overall health.

Fat on the face slightly stretches the skin and keeps it more taut over the layer of fat. When this is gone, the support for the skin is gone, and all that stretching results in skin that hangs.

Ozempic face can cause the skin to sag in the areas where fat is lost. This can make the face look older. When people who take this medication are middle-aged or older, it more often results in Ozempic face because their skin doesn’t have as much elastin and collagen to keep it smooth and taut. With less elasticity, the skin doesn’t snap back as well when the fat under it is lost. The older a person is, the less elasticity their skin will have.

As people age, they get a gaunter look on their faces. This is the same effect that significant weight loss can cause. The lower jaw is often where this effect is most clearly seen. Fat loss in this area can cause sagging jowls for many patients. The loss of fat and the sagging skin can also mean wrinkles develop. It can also cause a heavy look around the eyes, on the mouth, at the temples, and the jawline. The effect is known as global facial wasting.

The One Minor Downside to Rapid Weight Loss

The facial changes that come with using semaglutide are not explicitly caused by the drug. It has no direct effect on the face. The changes to the face are caused by the fat loss and the amount of weight lost as well as the speed with which it was lost. Faster weight loss means that the facial skin doesn’t have as much time to change with the change in facial volume. This can lead to a higher degree of sagging skin. It’s recommended that patients who take Ozempic lose one to two pounds a week. Faster weight loss than this can cause some other issues, such as gallbladder problems.

If a patient already has a low level of estrogen because of perimenopause or menopause, this can contribute to the effects of weight loss and lead to sagging skin. Some people have skin aging faster, typically because of sun exposure or smoking. This can lead to worse problems with sagging. There is also a genetic component. Some patients will have more elasticity in their skin than others simply due to their DNA.

When patients are on Ozempic (or Wegovy), they tend to lose weight faster than when they’ve used other kinds of treatments for obesity. This has led to rapid weight loss that is similar to getting bariatric surgery. It also causes weight loss, and it’s been known for the many changes that can happen to the face. Without these rapid methods, weight loss occurs much more slowly, which often leads to changes in the face that also happen slowly. When it’s slow, most people don’t notice changes to the face because they happen gradually. With Ozempic, the rapid weight loss can cause changes so quickly that they are immediately noticeable.

Beyond the changes that happen to the face from the rapid weight loss, Ozempic doesn’t cause any other changes to the skin. It doesn’t alter the hormones that are responsible for the way the skin looks. It won’t change the elasticity level, suppleness, skin tone, etc. The only fundamental skin changes that can be caused directly by the medication are the occasional bruises around the injection site.

Treating Ozempic Face

Patients can get facial fillers. When you have a lot of loss of facial volume, it can take a lot of filler to make up some of the
difference. The price can be much higher for people who want fillers to combat Ozempic face than for people who haven’t had a lot of weight loss but have minor sagging and wrinkles. It can cost twice as much for the Ozempic patients because so much volume has to be replaced.

When patients are older, such as in their 60s and up, replacing the volume with fillers often isn’t enough to combat the
sagging look. This can mean that to get back their taut faces, they need plastic surgery.

It can help to stay in contact with a dermatologist as you lose weight if they have suggestions to help mitigate some of the risks Ozempic faces. It’s often suggested to drink a lot of water during the weight loss process so that your skin will be as plumped up as possible. There are often other lifestyle changes that various doctors may suggest to keep from seeing the worst effects of rapid weight loss on the skin.

How Ozempic Creates Ozempic Face

When a patient takes Ozempic, it has a number of effects on the body. One of these is to lower the appetite so that the patient doesn’t eat as much. One way that this is done is by causing the stomach to empty of food much more slowly. This keeps people feeling full so they don’t have the urge to eat again for a long time. This results in the patient taking in fewer calories and weight to be lost quickly. As the weight is lost, various areas of the body will become smaller, including the face.

Taking Ozempic is supposed to be done along with living a modified lifestyle. This includes getting exercise regularly and eating a healthy diet. A healthy diet can also mean healthier-looking skin, so this is doubly important to those who want to minimize any negative facial changes.

Preventing Ozempic Face

In many patients, there isn’t a lot to be done about the facial effects of rapid weight loss, especially with patients who are older. However, there are a few things that can help when patients are highly concerned about the changes in their faces. Some doctors have recommended changing the dosage of Ozempic if the facial side effects of weight loss are especially troubling. The doctor may also want to switch those patients to a different medication that may help them to lose weight more slowly.

A doctor may also suggest that a patient drink one to two liters of water each day. They often recommend that patients eat a diet high in protein to help with the appearance of the skin as well as for their overall health. They may even recommend that you get fillers so that you can continue to lose the weight you need to and to keep it off without being upset about the facial changes.

Usually, the medication has to be taken for the rest of a patient’s life to keep the lost weight from coming back again. Some people may be so upset about Ozempic face that they want to stop taking the medication completely. If a person stops taking Ozempic, it generally takes about five weeks for the medication to leave the body.

Other Side Effects Besides Ozempic Face

There is a wide range of side effects that patients taking Ozempic may have. While the hollowed-out look to the face can take weeks to see, some other side effects happen far more quickly. These include nausea and vomiting in a high number of patients. When patients start taking this drug, they may also have flatulence, constipation, diarrhea, stomach aches, fatigue, pain in the abdomen, and reactions at the injection site.

The severity of these side effects varies from patient to patient. Many of these side effects will go away as the patient’s body gets used to taking the medication. However, this generally isn’t the case with Ozempic face. Once it’s present, it usually won’t get better without intervention, such as stopping the medication or getting plastic surgery. Generally, gaining the weight back would reverse the problem, but it isn’t healthy to have excess pounds. Being obese or overweight can lead to a lot of mental and physical side effects that can be much worse than getting Ozempic face.

When you need to lose weight, your doctor may write you an off-label prescription for Ozempic. This can result in rapid weight loss that adds up to a significant amount. When patients lose a lot of weight, fat is lost from various body areas. This includes several areas of the face. When this happens quickly, it can mean that the skin will hang more loosely. Specific lifestyle changes may help, but many people need fillers or plastic surgery to feel better about the changes in their faces. Talk to your doctor about what you can do to make Ozempic face less likely for you.

My Cart
Close Recently Viewed
Categories